Texas, 2011

Wildfire in Texas, April 8, 2011

April 8, 2011 · NWS MAF · 1 event in 1 county or zone

A surface trough was present across southeast New Mexico and west Texas. A strong surface pressure gradient contributed to southwest winds at or above 20 MPH.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A surface trough was present across southeast New Mexico and west Texas. A strong surface pressure gradient contributed to southwest winds at or above 20 MPH. The winds combined with minimum relative humidity values of 10 percent or less and above normal temperatures, which resulted in the issuance of a Red Flag Warning for all of west Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 7, 11:38 PM CST, 22 minutes earlier.

Area forecast discussion, Apr 7, 11:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 AM CDT FRI APR 8 2011

.DISCUSSION...
THE 06Z AVIATION FORECAST DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE TAF PERIOD. LIGHT WINDS
WILL CONTINUE ACROSS MOST LOCATIONS THROUGH THE OVERNIGHT HOURS.
WINDS WILL BECOME WEST TO SOUTHWEST AND INCREASE TO 15-20
KNOTS...WITH A FEW GUSTS OF 25-30 KNOTS ACROSS THE REGION BY LATE
FRIDAY MORNING...AND WILL PERSIST THROUGH THE AFTERNOON.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 6 AM MDT SATURDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SUNDAY
     AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 7 AM CDT /6 AM MDT/ SATURDAY FOR THE
     FOLLOWING ZONES... ANDREWS...BIG BEND AREA...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     FIRE WEATHER WATCH FROM SATURDAY MORNING THROUGH SUNDAY EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND AREA...
     BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
     ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

&&

21
Hazardous weather outlook, Apr 7, 9:09 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1009 PM CDT THU APR 7 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090315-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1009 PM CDT THU APR 7 2011 /909 PM MDT THU APR 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

A RED FLAG WARNING REMAINS IN EFFECT AREAWIDE TONIGHT THOUGH WINDS
SHOULD REMAIN BELOW 20 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ABOVE NORMAL TEMPERATURES...AND DRY AND WINDY CONDITIONS FRIDAY
THROUGH SUNDAY WILL RESULT IN AN EXTENDED PERIOD OF CRITICAL TO
EXTREME FIRE WEATHER CONDITIONS ACROSS ALL OF SOUTHEAST NEW MEXICO
AND WEST TEXAS. GUSTY SOUTHWESTERLY WINDS ARE EXPECTED FRIDAY...AND
SPEEDS ARE EXPECTED TO INCREASE ACROSS THE AREA SATURDAY. THE
STRONGEST WIND SPEEDS ARE EXPECTED SUNDAY BEHIND A POTENT PACIFIC
COLD FRONT. THE WINDS WILL BECOME MORE WESTERLY AT THIS TIME...AND
COULD EXCEED 30 MPH SUSTAINED FOR SEVERAL LOCATIONS ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS.

BREEZY TO VERY WINDY CONDITIONS COULD OCCUR ACROSS ALL OF
SOUTHEAST NEW MEXICO AND WEST TEXAS SATURDAY...WITH HIGH WINDS
POSSIBLE IN THE GUADALUPE AND DAVIS MOUNTAINS.

STRONGER WINDS ARE POSSIBLE AREAWIDE SUNDAY. HIGH WINDS APPEAR TO
BE LIKELY NOT ONLY IN THE MOUNTAINS...BUT COULD SPREAD INTO THE
PLAINS. RESIDENTS SHOULD KEEP ABREAST OF THE LATEST FORECASTS FOR
FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Terrell

When
April 8, 12:00 AM CST
Where
Terrell forecast zone
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
30.225, -102.076 (the zone’s center; the record gives no point)

The fire, known as the Sanderson Fire, burned 3,590 acres in Terrell County. One Sheffield volunteer fire department firefighter was injured and 4 structures were threatened.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296906.